Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS New York, NY

June 23, 2001Rockland County, New York; Bergen County, New Jersey

NWS New York, NY issued this flash flood warning at Jun 23, 2001, 8:42 PM EDT for Rockland County, New York; Bergen County, New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 8:42 PM EDT (00:42 UTC)
Expired
Jun 23, 2001, 11:45 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 240043
FFWOKX
NJC003-NYC087-240345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
842 PM EDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  THIS INCLUDES THE CITIES OF...PARAMUS...RAMSEY...RIDGEWOOD
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK
  THIS INCLUDES THE CITIES OF...HAVERSTRAW...NANUET...NEW CITY...
  NYACK...MONSEY...SUFFERN...TAPPAN

* UNTIL 1145 PM EDT

* AT 835 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WESTERN BERGEN AND MUCH OF ROCKLAND COUNTIES.  THE RAIN 
  WAS MOVING NORTHEAST AT 35 MPH...OVER AREAS ALREADY SATURATED
  FROM EARLIER RAINS THIS AFTERNOON AND THIS EVENING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IM1MEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
UPTON NY.

$$

SDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:47 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 23, 7:47 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NEW YORK NY
747 PM EDT SAT JUN 23 2001

UPDT FORTHCOMING TO EXTEND FFA TIL 0400Z FOR SAME ZNS AS B4.  BAND
OF HVR RAFL NOW MOVG THRU BUT YET ANTHR AREA NR PHL HEADED TWD AREA
THAT IS ALREADY NRLY SATURATED.  MORE LTR...

.OKX...
CT...NONE.
NJ...FFA FOR NJZ002>004 TIL 24/04Z.
NY...FFA FOR NYZ069 TIL 24/04Z.
MARINE...NONE.

REYNOLDS

In the hours before

Special weather statement, Jun 23, 2:45 PM EDT, 5 hours 57 minutes before
NJZ002>005-011-NYZ069-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT SAT JUN 23 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
THE AREAS OF UNION...PASSAIC...BERGEN...ROCKLAND AND ESSEX. THE
WATCH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

TORRENTIAL RAIN CONTINUES TO FALL ACROSS THE FLASH FLOOD WATCH AREA
THIS AFTERNOON. RAINFALL OF UP TO 1 1/2 TO 2 INCHES PER HOUR IS
EXPECTED TO CAUSE THE POSSIBILITY OF FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS THROUGH EARLY THIS EVENING.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL, AVOID LOW LYING AREAS, AND BE CAREFUL
WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.

Nearby

Flash Flood Warnings in New York, 2001Flash Flood Warnings in New Jersey, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.